Texas, 2011

Hail in Texas, September 22, 2011

September 22, 2011 · NWS SHV · 1 event in 1 county or zone

A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A broken line of thunderstorms developed in East Texas ahead of a cold front Friday afternoon. The axis of an upper trough was farther to the west and was rotating around a larger low centered over the Upper Mississippi Valley that was in the process of cutting off. Instability was marginal, and vertical shear was weak, but temperature lapse rates were fairly high in the mid levels of the atmosphere. The northern end of the line produced sporadic, marginally severe weather for several hours roughly from Bowie County, Texas eastward through Union County, Arkansas and Union Parish, Louisiana until the storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 22, 10:49 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 22, 10:49 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT THU SEP 22 2011

.DISCUSSION...
SHALLOW COLD FRONT HAS MADE STEADY PROGRESS SWD ACROSS N TX/SE
OK/CNTRL AR THIS MORNING...BUT THIS BOUNDARY HAS BEGUN TO SLOW
ACROSS SE OK/SW AR DUE TO THE HIGHER TERRAIN OF THE
OUACHITAS...WITH A SLOW SE DRIFT POSSIBLY CONTINUING THROUGH THE
AFTERNOON GIVEN THE STRONGER PRESSURE GRADIENT IN PLACE ACROSS N
TX. MORE EXTENSIVE BANDS OF CONVECTION HAVE BEEN DEVELOPING JUST
BEHIND THE FRONT ACROSS N TX/SE OK IN THE LAST COUPLE OF
HOURS...AHEAD OF THE 850MB FRONT...WHERE LOW LEVEL LAPSE RATES
JUST ABOVE THE FRONT ARE A LITTLE STEEPER ABOVE THE MORE STABLE
BOUNDARY LAYER. DEEP LAYER FORCING SHOULD INCREASE SOME IN THE
AFTERNOON...AS THE TAIL END OF SHORTWAVE TROUGH OVER THE SRN TX
PANHANDLE BEGINS TO ROTATE E ACROSS THE RED RIVER VALLEY.

HAVE RAISED POPS TO LIKELY THIS AFTERNOON FOR AREAS NW OF
I-30...AND ALSO INCREASED POPS A CATEGORY OR TWO ACROSS NE TX/SW
AR...PER LATEST RADAR TRENDS AND 12Z NAM/RUC DATA. MAY NOT SEE
MUCH ADDITIONAL WARMING ACROSS EXTREME NE TX/SE OK/NW SECTIONS OF
SW AR NEAR/JUST BEHIND THE FRONT...ALTHOUGH TEMPS OUT AHEAD OF THE
BOUNDARY ACROSS THE REMAINDER OF E TX/N LA SHOULD WARM WELL INTO
THE 90S. ONLY MADE MINOR ADJUSTMENTS TO TEMPS NEAR THE
FRONT...BUT LEFT THE FORECAST RELATIVELY UNCHANGED...WITH THE
EXPECTATION THAT ADDITIONAL AC/CIRRUS WILL OVERSPREAD ATOP THE
DEVELOPING CU FIELD AHEAD OF THE TROUGH THAT WILL LIMIT THE MAX
TEMP FORECAST. WILL KEEP SLIGHT CHANCE POPS AS IS FOR
NOW...ALTHOUGH WILL CONTINUE TO MONITOR NCNTRL LA...AS MODERATE SFC
BASED INSTABILITY HAS ALREADY DEVELOPED PER THE LATEST LAPS
ANALYSIS AND MODERATE CU FIELD NOTED ON THE VISIBLE SATELLITE
LOOP.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.AVIATION...
COLD FRONT AS OF 14Z APPEARS TO BE NEAR A TRL...LIT LINE AND
CONTINUES TO MAKE SLOW PROGRESS SOUTH AND EAST. VFR CONDITIONS
PREVAIL AHEAD OF THIS FEATURE AND SHOULD REMAIN THAT WAY THROUGH THE
DAY. CU FIELD SHOULD BEGIN FORMING QUICKLY BEYOND 15Z IN THE WARM
SECTOR BUT THESE BASES SHOULD REMAIN ABOVE 3KFT. FRONTAL FORCING IS
WEAK BUT WE CANNOT RULE OUT SOME ISOLATED SHOWER OR THUNDERSTORM
ACTIVITY DEVELOPING ON THE FRONTAL BOUNDARY ITSELF. BELIEVE THE BEST
CHANCES FOR TSTMS WILL BE OVERNIGHT TONIGHT IN THE WAKE OF THE COLD
FRONT...CLOSER TO AN ELEVATED FRONTAL BOUNDARY WHICH CURRENTLY
EXTENDS ACROSS N TX INTO SOUTHERN AND EASTERN OKLAHOMA. COULD SEE
BRIEF MVFR CEILINGS AND REDUCED VSBY TONIGHT...MAINLY ACROSS OUR
NORTHERN ZONES BUT OTHERWISE...VFR CONDITIONS SHOULD PREVAIL.

LOOKING FOR VARIABLE WINDS TODAY AHEAD OF THE FRONTAL BOUNDARY WITH
WINDS GRADUALLY BECOMING NORTH AND NORTHEAST BEHIND THE FRONTAL
BOUNDARY LATER TODAY INTO THE EVENING HOURS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  64  80  59  89 /  20  30  10   0   0
MLU  92  62  82  57  86 /  20  20  10   0   0
DEQ  77  53  81  53  85 /  50  20   0   0   0
TXK  85  58  80  61  85 /  40  30  10   0   0
ELD  88  58  79  55  87 /  20  30  10   0   0
TYR  89  61  82  64  88 /  30  30  10   0   0
GGG  90  61  81  62  89 /  30  30  10   0   0
LFK  93  65  85  62  90 /  20  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/13
Hazardous weather outlook, Sep 22, 11:01 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1201 PM CDT THU SEP 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1201 PM CDT THU SEP 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AND JUST BEHIND A COLD
FRONT THAT WILL TEMPORARILY STALL ACROSS THESE AREAS THIS
AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT
LIGHTNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON FARTHER EAST ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA...AS STRONG HEATING INTERACTS WITH THE AVAILABLE LOW
LEVEL MOISTURE AND PLACE...AHEAD OF AN APPROACHING UPPER LEVEL
DISTURBANCE FROM THE WEST. THESE SHOWERS AND THUNDERSTORMS SHOULD
DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND FRONTAL
CONVERGENCE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

The radar

The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bowie

When
September 22, 1:00 PM CST
Where
Bowie County, 1.35 mi WNW of Simms
Measured
0.75 in hail
Reported by
Public
Coordinates
33.360, -94.540

Penny sized hail was reported in Simms, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339037.